Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 164, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jul 13, 2021, 3:28 PM EDT for Chemung County, Schuyler County, Tompkins County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2021, 3:28 PM EDT (19:28 UTC)
- Expired
- Jul 13, 2021, 4:00 PM EDT
- In force
- 32 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chemung County, NY, Schuyler County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 60 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 1:37 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 610 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
436
WUUS51 KBGM 131928
SVRBGM
NYC015-097-109-132000-
/O.NEW.KBGM.SV.W.0164.210713T1928Z-210713T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
328 PM EDT Tue Jul 13 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Eastern Schuyler County in central New York...
North central Chemung County in central New York...
Southwestern Tompkins County in central New York...
* Until 400 PM EDT.
* At 327 PM EDT, a severe thunderstorm was located over Cayuta, or
near Odessa, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ithaca, Newfield, Cayuga Heights, Enfield, Catharine, Odessa,
Cayuta, Reynoldsville, Alpine and Mecklenburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Binghamton.
&&
LAT...LON 4221 7671 4223 7682 4254 7679 4245 7645
TIME...MOT...LOC 1927Z 200DEG 26KT 4229 7674
HAIL...1.00IN
WIND...60MPH
$$
BJG2 follow-up statements
118
WWUS51 KBGM 131947
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
347 PM EDT Tue Jul 13 2021
NYC015-131956-
/O.CAN.KBGM.SV.W.0164.000000T0000Z-210713T2000Z/
Chemung NY-
347 PM EDT Tue Jul 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHEMUNG COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.
LAT...LON 4230 7664 4234 7680 4254 7679 4245 7645
TIME...MOT...LOC 1946Z 200DEG 26KT 4242 7667
$$
NYC097-109-132000-
/O.CON.KBGM.SV.W.0164.000000T0000Z-210713T2000Z/
Schuyler NY-Tompkins NY-
347 PM EDT Tue Jul 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN SCHUYLER AND SOUTHWESTERN TOMPKINS COUNTIES...
At 346 PM EDT, a severe thunderstorm was located over Enfield, or 8
miles northeast of Odessa, moving north at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ithaca, Newfield, Cayuga Heights, Enfield, Odessa, Reynoldsville,
Mecklenburg, Perry City, Allan H. Treman State Marine Park and
Buttermilk Falls State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Binghamton.
&&
LAT...LON 4230 7664 4234 7680 4254 7679 4245 7645
TIME...MOT...LOC 1946Z 200DEG 26KT 4242 7667
HAIL...1.00IN
WIND...60MPH
$$
BJG447
WWUS51 KBGM 131957
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
357 PM EDT Tue Jul 13 2021
NYC097-109-132007-
/O.EXP.KBGM.SV.W.0164.000000T0000Z-210713T2000Z/
Schuyler NY-Tompkins NY-
357 PM EDT Tue Jul 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SCHUYLER AND
SOUTHWESTERN TOMPKINS COUNTIES WILL EXPIRE AT 400 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
central New York.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Binghamton.
LAT...LON 4230 7664 4234 7680 4254 7679 4245 7645
TIME...MOT...LOC 1957Z 200DEG 26KT 4249 7663
$$
BJGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:15 PM EDT, 13 minutes earlier.
Area forecast discussion, Jul 13, 3:15 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
315 PM EDT Tue Jul 13 2021
.SYNOPSIS...
Warm and humid conditions are expected today through Wednesday with
multiple chances of showers and thunderstorms. Some storms could be
strong, with the main threat being gusty winds. Localized flash
flooding will be possible with these repeating batches of rain.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
930 am update...
Showers moving through Steuben and Yates have weakened as
expected. CAMs are showing a lull in activity for the next few
hours with isolated convection beginning to fire back up across
the northern counties and Finger Lakes area early in the
afternoon as mean CAPE values will be around 1500-2000 j/kg. A
trough moving into the region from the west during the afternoon
will help generate convection late in the afternoon into the
evening and early overnight hours. Adjusted PoPs to show a later
convection initiation time.
615 am update...
A stray shower is passing through Oneida County. Otherwise, it
is quiet across the region. Fog has not quite developed
everywhere, but webcams do show some patchy fog. Monticello in
Sullivan County is reporting visibilities less than 2SM. Based
on this, fog was added where it was being reported and in river
valleys, which reduced the coverage of patchy fog. Observed
temps are following the forecast, so only minor updates made to
them through the morning. Also greatly reduced PoPs through the
morning hours as models are not showing much activity during
this time. A chance was added to Steuben County around mid-
morning as hi-res guidance is showing a light shower popping up
around that area. QPF over the next 6 hours was reduced some due
to reduction in PoPs.
Previous Discussion...
Some rain showers continue to move through the area early this
morning. Most of the activity remains just outside of our area
though a couple stray showers may be possible. With the added
moisture from the activity today and shallow moisture present,
patchy fog may be possible this morning resulting in some
reduced visibilities.
An upper level trough remains over the Northeast with southwest flow
present over the region, brining plenty of Gulf moisture. A quasi-
stationary warm front slowly moves north through the region later
today which will provide the support for another round of showers
and thunderstorms later today. CAPE values in excess of 2000 J/kg
are possible today, mainly in the western half of our area. The NAM
is even showing values as high as 2500 J/kg. Bulk shear values will
be 35-40 kts. Heavy rainfall, gusty winds, and hail will be the main
threats. The tornado threat cannot be ruled out today either as 0-1
km SRH values will be pushing 150 m2/s2. As the warm front continues
to move north, a shortwave from the Great Lakes moves into the area
late tonight which will support additional showers and
thunderstorms. With CAPE values expected to still be over 1000 J/kg
and shear 30-35 kts, these storms could also be strong, producing
heavy rainfall and gusty winds. Activity should wind down early
Wednesday morning.
Temperatures today will max out in the 80s today. Areas of the
Catskills and Poconos will only reach the mid to upper 70s. It will
be humid today as dew points are expected to be in the 60s and 70s.
Overnight lows drop into the 60s, with the northern Finger Lakes
Region and some valley locations staying in the low 70s.
Another active day is in store for Wednesday as an upper level
trough approaches the area and will trigger additional showers and
thunderstorms. Strong to severe thunderstorms will once again be
possible as the NAM shows CAPE values of 1000-2000 J/kg across the
area. Shear values are will be quite as high as today, but will be
as high as 30 kts. Gusty winds are expected to be the main threat as
a line of storms moves through the area tomorrow afternoon and
evening. Wednesday's highs will be in the upper 70s to mid 80s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
315 PM Update...
Trends continue to suggest that weak high pressure with drier air
will work into the area during Wednesday night and Thursday. It will
remain warm, but moisture values will drop into more comfortable
levels and much of the guidance indicates we will salvage one day
this week without rain in the area.
Meanwhile, a low amplitude trough and attendant cold front will be
moving slowly across the Great Lakes, with increasing moisture
expected ahead of its arrival on Friday. Shower and thunderstorm
chances look to ramp up again Friday through Saturday as the front
and trough slow down on their transit through the northeast.
Depending on the exact timing of upper level features and diurnal
trends in instability, a few stronger thunderstorms will be possible
Friday and Friday evening as sufficient shear and instability are
present in model solutions.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
315 PM Update...
The long term forecast mostly hinges on the future of the
trough and cold front passing through the area during this
period. The latest model trends suggest a broadening of the
approaching trof and therefore some slowing to the approach of
the surface front. There's still significant spread in the
models, but most seem to support stalling out the trough to our
west on Saturday...and inching into CNY by Sunday. A complete
frontal passage now looks to be slowed until Monday. This would
delay any return to drier conditions until early next
week...thus shower and thunderstorm chances will last right
through the weekend. High moisture content could again spell
trouble with heavy rain and potential localized flooding.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Active weather this afternoon as isolatd convection has begun to
occur across the area. Confidence in afternoon convection across
the northern area is high enough to mention it in the TAFs for
SYR/RME with MVFR conditions forecast. Afternoon convection at
the other terminals is isolated and confidence was not high
enough to mention it in the TAFs. Another round of convection is
forecast to come through out area beginning in the evening
hours, with thunderstorm potential better across the southern
terminals and MVFR conditions forecast. After the storms pass
late this evening, there will be a chance for patchy valley
fog, especially at AVP and ELM with IFR restrictions.
VFR conditions are expected Wednesday morning ahead of another
round of convection starting in the early afternoon.
Outlook...
Tuesday night through Wednesday...Busy pattern continues with
multiple waves of showers/thunderstorms and restrictions.
Wednesday night through Friday morning...Mainly VFR, but valley
fog probable for late nights-early mornings, mainly at KELM.
Friday afternoon through Sunday...Chance of showers and
thunderstorms with associated restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch until midnight EDT tonight for PAZ038-039-
043-044-047.
NY...Flash Flood Watch until midnight EDT tonight for NYZ022-024-
055-056.
&&
SYNOPSIS...BTL
NEAR TERM...BTL/JTC
SHORT TERM...JAB/MPH
LONG TERM...JAB/MPH
AVIATION...JTCHazardous weather outlook, Jul 13, 1:43 PM EDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 143 PM EDT Tue Jul 13 2021 NYZ009-015>018-023-025-036-037-044-045-141745- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler- Tompkins-Madison-Southern Oneida-Cortland-Chenango- 143 PM EDT Tue Jul 13 2021 ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ046-057-062-PAZ040-048-072-141745- Otsego-Delaware-Sullivan-Northern Wayne-Pike-Southern Wayne- 143 PM EDT Tue Jul 13 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered thunderstorms may occur later this afternoon and tonight. Some storms may produce brief heavy downpours and poor drainage flooding, but widespread hazardous weather is not expected in the Western Catskills or Northern Poconos. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ022-024-055-056-PAZ038-039-043-044-047-141745- Steuben-Chemung-Tioga-Broome-Bradford-Susquehanna-Wyoming-Lackawanna- Luzerne- 143 PM EDT Tue Jul 13 2021 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... ...SEVERE THUNDERSTORM WATCH 375 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Jul 13, 11:54 AM EDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1154 AM EDT Tue Jul 13 2021
NYZ009-018-036-037-131645-
Onondaga-Southern Oneida-Madison-Northern Oneida-
1154 AM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ONEIDA...
NORTHWESTERN MADISON AND EAST CENTRAL ONONDAGA COUNTIES...
At 1153 AM EDT, a strong thunderstorm was located over Kirkville, or
11 miles east of Syracuse, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rome, De Witt, Oneida, Verona, Vienna, Chittenango, Canastota,
Fayetteville and Minoa.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4331 7571 4313 7551 4301 7606 4307 7613
4318 7595 4318 7594 4316 7592 4315 7589
4322 7588
TIME...MOT...LOC 1553Z 242DEG 22KT 4310 7593
JABSpecial weather statement, Jul 13, 2:26 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Binghamton NY
226 PM EDT Tue Jul 13 2021
NYZ018-036-131915-
Onondaga-Madison-
226 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MADISON AND
SOUTHEASTERN ONONDAGA COUNTIES...
At 225 PM EDT, a strong thunderstorm was located over Fabius, or 15
miles southeast of Syracuse, moving northeast at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Pompey, Chittenango, Manlius, Cazenovia, Nelson, Fabius, Watervale,
Apulia, Oran and Chittenango Falls State Park.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4292 7568 4278 7597 4278 7606 4281 7611
4307 7594
TIME...MOT...LOC 1825Z 217DEG 15KT 4284 7600
BJGSpecial weather statement, Jul 13, 3:18 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
318 PM EDT Tue Jul 13 2021
NYZ023>025-131945-
Chemung-Schuyler-Tompkins-
318 PM EDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCHUYLER...NORTHEASTERN
CHEMUNG AND SOUTHWESTERN TOMPKINS COUNTIES...
At 317 PM EDT, a strong thunderstorm was located near Horseheads
North, or 7 miles south of Odessa, moving north at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Ithaca, Horseheads, Newfield, Cayuga Heights, Enfield, Erin,
Catharine, Montour Falls, Odessa and Cayuta.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4254 7679 4255 7676 4255 7675 4245 7643
4214 7670 4219 7686
TIME...MOT...LOC 1917Z 200DEG 26KT 4223 7677
BJGThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 8:29 PM EDT | Flash Flood Warning | BGM | Broome, Delaware, Sullivan | 2 hr |
| Jul 13, 12:54 AM EDT | Areal Flood Advisory | BGM | Sullivan | 2 hr |
| Jul 13, 11:54 AM EDT | Special Weather Statement | BGM | Madison | 51 min |
| Jul 13, 12:23 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida | 52 min |
| Jul 13, 12:48 PM EDT | Flash Flood Watch | BGM | Broome, Chemung, Steuben, Tioga | 11 hr |
| Jul 13, 2:26 PM EDT | Special Weather Statement | BGM | Madison | 49 min |
| Jul 13, 3:18 PM EDT | Special Weather Statement | BGM | Tompkins | 27 min |
| Jul 13, 3:45 PM EDT | Special Weather Statement | BGM | Schuyler | 30 min |
| Jul 13, 4:06 PM EDT | Severe Thunderstorm Warning | BGM | Schuyler, Seneca, Tompkins, Yates | 24 min |
| Jul 13, 4:12 PM EDT | Special Weather Statement | BGM | Onondaga | 33 min |
| Jul 13, 4:18 PM EDT | Special Weather Statement | BGM | Madison | 27 min |
| Jul 13, 4:31 PM EDT | Special Weather Statement | BGM | Seneca | 29 min |
| Jul 13, 4:44 PM EDT | Special Weather Statement | BGM | Chenango | 31 min |
| Jul 13, 4:58 PM EDT | Special Weather Statement | BGM | Madison | 47 min |
| Jul 13, 4:59 PM EDT | Areal Flood Advisory | BGM | Chenango | 74 min |
| Jul 13, 5:03 PM EDT | Special Weather Statement | BGM | Cayuga | 12 min |
| Jul 13, 5:30 PM EDT | Special Weather Statement | BGM | Oneida | 30 min |
| Jul 13, 5:43 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 17 min |
| Jul 13, 7:42 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 48 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.